Hail, Madison
- When
- May 13, 4:05 PM CST
- Where
- Madison County, Collinsville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.670, -90.000
A trained spotter reported 1 inch hail.
A few early evening thunderstorms dropped hail up to 1 inch on parts of the St. Louis Metropolitan area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A few early evening thunderstorms dropped hail up to 1 inch on parts of the St. Louis Metropolitan area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 13, 2:55 PM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 355 PM CDT TUE MAY 13 2008 .DISCUSSION... /351 PM CDT TUE MAY 13 2008/ SEVERAL WAVES OF SCATTERED ELEVATED THUNDERSTORMS WHICH HAVE TRAVERSED PORTIONS OF THE AREA TODAY HAVE MUDDIED THE FORECAST FOR TONIGHT. THE ASSOCIATED CLOUD COVER AND COOL AIR FROM THE THUNDERSTORMS HAVE HAMPERED WARMING OVER MUCH OF EASTERN MO AND IL. THIS SEEMS TO BE THE STORY THIS SPRING WHEN WE GET A DECENT COLD FRONTAL PASSAGE. ANYWAY THERE WILL BE SOME LOW LEVEL AIR MASS RECOVERY THOUGH THE REMAINDER OF THE AFTERNOON BUT IT WILL BE MINIMAL AND LOW LEVEL ADVECTIVE PROCESSES WILL HAVE TO CONTRIBUTE TONIGHT AND COMBINE WITH THE STEEP LAPSE RATES THAT STILL REMAIN IN PLACE VIS THE 18Z SGF/TOP SOUNDINGS. THE ANTICIPATION IS STILL THAT SCATTERED CONVECTION WILL DEVELOP ALONG THE COLD FRONT LATER THIS AFTERNOON INTO EARLY EVENING ACROSS WRN MO AND SE KS ONCE THE CAP IS BROKEN WHERE THE BEST SFC BASED INSTABILITY RESIDES...AND THIS ACTIVITY SHOULD GROW UPSCALE INTO SEVERAL LINES OR CLUSTERS AS THEY MOVE EASTWARD IN ASSOCIATION WITH DEEPENING LARGER SCALE ASCENT IN TANDEM WITH THE MIGRATING COLD FRONT. GIVEN THE STEEP LAPSE RATES I STILL CANT RULE OUT ISOLD/SCT ELEVATED STORMS WELL AHEAD OF THE COLD FRONT BUT DONT THINK THIS WILL REALLY BE THE MAIN PLAYER TNGT. THE SEVERE WEATHER THREAT ISNT VERY CLEAR. ANY ELEVATED STORMS COULD PRODUCE SOME HAIL BUT OTHER THAN THAT THE BEST SEVERE POTENTIAL WOULD APPEAR TO BE CONFINED TO CENTRAL MO THIS EVENING...WITH A MORE ISOLD THREAT ACROSS THE REMAINDER OF THE AREA. THE FRONT SHOULD RESIDE FROM CENTRAL IL INTO SE MO AT DAYBREAK ON WEDENSDAY WITH AN ATTENDANT THREAT OF RESIDUAL SHOWERS AND THUNDERSTORMS MAINLY IN THE MORNING HOURS. BY AFTERNOON THE FRONT SHOULD BE SETTLING SOUTH/SOUTHEAST WITH WEAK HIGH PRESSURE SLIDING INTO THE MID MS VLY. ATTENTION THEN TURNS TO THE UPR LOW/TROF IN THE SRN STREAM PRESENTLY INVOF OF THE DESERT SOUTHWEST. THE MODELS ARE ALL IN AGREEMENT THAT A SFC LOW WILL DEVELOP ON THE WRN EXTENSION OF THE FRONT ACROSS THE SRN PLAINS WED NGT...WITH THE SFC LOW TRACKING NEWD ACROSS THE LOWER MS VLY ON THURS AND INTO THE OH VLY BY FRIDAY MORNING. IN RESPONSE TO THE LARGE SCALE ASCENT WITH THE TROF/LOW AND MID LEVEL FRONTOGENETIC FORCING...A SIZEABLE SHIELD OF DEFORMATION ZONE PRECIPITATION SHOULD EVOLVE. THE TIMING...ONSET...AND NRN EXTENT OF THE PCPN ARE THE BIGGEST UNCERTAINTIES AND WHERE THE MODELS DIFFER. THE GFS IS THE FASTEST AND FURTHEST NORTH AND ATTM HAS BEEN TONED DOWN A BIT IN FAVOR OF THE NAM AND LATEST SREF. IN THIS SCENARIO I EXPECT A SHIELD OF RAIN TO JUST BE SPREADING INTO CENTRAL AND SE MO IN THE PREDAWN HOURS ON THURSDAY...AND MOVE NEWD ENCOMPASSING MUCH OF THE SRN 2/3RDS OF THE CWA DURING THE DAY. THE CLOUDS AND RAIN WILL MAKE FOR A COOL DAY WITH TEMPS ONCE AGAIN WELL BLO NORMAL. IN THE EXTENDED WE ARE STILL LOOKING AT A WEST COAST RIDGE DOMINATING AND AN ERN U.S. TROF. THE POSITION AND DEPTH OF THE ERN TROF REMAINS UP IN THE AIR AND THE GUIDANCE HAS GENERALLY BEEN SHOWING MORE NWLY FLOW ALOFT THAN NLY AND A TREND TOWARDS SLIGHTLY WARMER TEMPERATURES. I FOLLOWED SUITE IN THIS REGARDS. THERE CUD BE SOME SCT SHRA IMPACTING PORTIONS OF THE AREA SAT AND BEYOND BUT THE PSN AND YO-YOING MODEL FCSTS LEAD TO VERY LIMITED CONFIDENCE AND THEREFORE HAVE LEFT THE FCST DRY. GLASS && .AVIATION... /1128 AM CDT TUE MAY 13 2008/ FOR THE 18Z TAFS... COLD FRONT EXTENDED FROM NORTHWEST IOWA ACROSS SOUTHEAST NEBRASKA INTO WEST OKLAHOMA LATE THIS MORNING. FRONT WILL MOVE ACROSS THE AREA DURING THE VALID PERIOD. EXPECT FRONT TO EXTEND FROM NORTHEAST ILLINOIS ACROSS EAST CENTRAL MISSOURI INTO WEST ARKANSAS BY 12Z WEDNESDAY. FRONT WILL CLEAR THE AREA BY NOON WEDNESDAY. SCATTERED SHOWERS/THUNDERSTORMS CONTINUED ACROSS THE AREA AT THIS TIME. EXPECT WIDESPREAD CONVECTION THIS EVENING AND OVERNIGHT WITH THE FRONTAL PASSAGE. TPS && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 409 PM CDT TUE MAY 13 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-141200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 409 PM CDT TUE MAY 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TONIGHT AS A COLD FRONT SWEEPS THROUGH THE REGION. A FEW OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. WHILE A SEVERE STORM IS POSSIBLE ACROSS THE ENTIRE REGION...THE GREATEST THREAT OF SEVERE WEATHER WILL RESIDE ACROSS CENTRAL MISSOURI THIS EVENING. MODERATE FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI RIVER. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST MISSOURI AND EXTREME SOUTHWEST ILLINOIS ON WEDNESDAY MORNING AS THE COLD FRONT MOVES OUT OF THE AREA. THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON THURSDAY ACROSS SOUTHEAST MISSOURI AND EXTREME SOUTHWEST ILLINOIS AS A NEW STORM SYSTEM MOVES ACROSS THE AREA. MODERATE FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI RIVER. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT FOR SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 GLASS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1231 PM CDT TUE MAY 13 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1231 PM HAIL HANNIBAL 39.71N 91.38W
05/13/2008 E1.00 INCH MARION MO TRAINED SPOTTER
&&
EVENT NUMBER 00083
SIPPRELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1234 PM CDT TUE MAY 13 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1233 PM HAIL HANNIBAL 39.71N 91.38W
05/13/2008 E1.25 INCH MARION MO TRAINED SPOTTER
&&
EVENT NUMBER 00084
SIPPRELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1238 PM CDT TUE MAY 13 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1234 PM HAIL HANNIBAL 39.71N 91.38W
05/13/2008 M1.25 INCH MARION MO TRAINED SPOTTER
&&
EVENT NUMBER 00085
SIPPRELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1253 PM CDT TUE MAY 13 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1252 PM HAIL PAYSON 39.82N 91.24W
05/13/2008 E1.00 INCH ADAMS IL TRAINED SPOTTER
&&
EVENT NUMBER 00086
SIPPRELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1256 PM CDT TUE MAY 13 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1256 PM HAIL PAYSON 39.82N 91.24W
05/13/2008 E1.25 INCH ADAMS IL TRAINED SPOTTER
&&
EVENT NUMBER 00087
SIPPRELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
126 PM CDT TUE MAY 13 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0123 PM HAIL HANNIBAL 39.71N 91.38W
05/13/2008 E1.75 INCH MARION MO TRAINED SPOTTER
S SIDE OF HANNIBAL ON THE MARION...RALLS COUNTY
LINE...200 CARS IN PARKING LOT DAMAGED
&&
EVENT NUMBER 00088
MILLERThe St Louis radar (KLSX), 59 km away, was scanning. The volume nearest the first event began at 22:05 UTC.
1 hail. Local standard time, as filed.
A trained spotter reported 1 inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100407.